A rash can be a common side effect for patients taking the drug penicillin. The symptoms of this skin condition tend to range from mildly annoying to severe, depending on the type of rash. There are a variety of ways a penicillin rash can appear and spread across the body. Less-severe rashes usually do not require treatment, while severe rashes can indicate a dangerous allergic reaction. All rashes that develop as a result of taking penicillin should be reported to a doctor as it can often be difficult to distinguish the mild outbreaks from more severe reactions.
A common and typically mild variety of penicillin rash consists of blotchy, flat formations that can appear similar to measles. Often called the amoxicillin rash, it is named after a semi-synthetic form of penicillin. This kind of rash typically appears after the patient has been taking the medication for many days. It grows slowly, and is more likely to change over the course of days rather than hours.
The amoxicillin rash is most common in children. Usually it does not require treatment, though antihistamines can provide relief from some of the symptoms. This kind of rash can also be a sign of infectious mononucleosis, more commonly known as mono. Many patients with Epstein Barr virus who are taking penicillin will get the amoxicillin rash.
The most severe form of penicillin rash is due to an allergic reaction to the drug. This kind of rash will typically consist of hives, which are extremely itchy, raised spots. Hives can appear and disappear over the course of several hours. Other symptoms that can accompany a penicillin rash due to allergies include swelling of the face and neck, fast pulse, nausea, wheezing, and light-headedness.
If a rash develops as the result of an allergy, the prescribing doctor will have the patient discontinue use of the medication immediately. Then the doctor will usually prescribe an alternate antibiotic drug. Mild rashes are usually not serious enough to require taking the patient off the drug; patients are typically treated for any discomfort the rash may cause while continuing to take the medication.
There are several other skin conditions that can arise as a result of taking penicillin. Some of these side effects include extreme skin peeling and easy bleeding or bruising. These symptoms usually indicate a severe reaction and should be reported to a medical professional as soon as possible.